Alert archive / New Mexico / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 133, NWS Midland/Odessa, TX

May 31, 2023Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 31, 2023, 3:38 PM MDT for Eddy County, Lea County, New Mexico. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2023, 3:38 PM MDT (21:38 UTC)
Expired
May 31, 2023, 4:45 PM MDT
In force
67 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.5 in
Wind
70.0 mph

Counties Eddy County, NM, Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 175 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:26 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2023-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2023-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-434 J/kg
Mixed-layer LCL
1645 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:57 PM MDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 31, 12:57 PM MDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
157 PM CDT Wed May 31 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 154 PM CDT Wed May 31 2023

Surface observations show a dryline cutting across the western
reaches of Eddy County and snaking southward along the windward
side of the Davis Mountains. Best areas for convection to
develop this afternoon and early evening will be over eastern Eddy
County, down along the Pecos River Valley stretching into
portions of Pecos County, and portions of the western Permian
Basin. Current mesoanalysis shows MLCAPE on the order of 1000-1500
(J/kg) across those areas collocated with steep (8+ C/km) mid
level lapse rates. Hail and damaging winds will be the main
threats with any severe storms that do form. Effective shear is
also high enough that supercells could develop with any discrete
storms meaning there is a low end threat for tornado development,
mainly across Eddy and Lea counties.

Storms that develop this afternoon will move mainly northeasterly
through tonight as a weak upper level short wave moves into the
area and guides storms towards the northern portions of the
Permian Basin. Rain chances linger into late tonight with showers
and storms ending around or just after midnight. Temperatures
overnight settle in the 60s for most with a few spots in the mid
to upper 50s. A brief break in shower and storm activity will be
seen for Thursday with best chances remaining across the northern
and northeastern Permian Basin. Highs are a tad cooler than the
previous few days in the upper 80s to low 90s area wide. Mainly
quiet on Thursday night with lows once again settling into the
60s.

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 154 PM CDT Wed May 31 2023

On Friday, a secondary short wave on the heels of Thursday's wave
will be translating eastward along the US/MX border, and will be
the main driving force behind strong to severe thunderstorms
Friday afternoon. At the surface, persistent southeasterly flow
will maintain ample low-level moisture, with a dryline progged to
mix eastward and sharpen in the vicinity of the TX/NM state line
by early afternoon. As temperatures climb into the 80s and lower
90s, instability to the east of the dryline on the order of
2000-3000 J/kg will be more than sufficient for convection, with
the short wave's attendant 500 mb jet yielding around 40 kts of
effective shear. Thus, as the short wave traverses the region
Friday afternoon and evening, strong to severe thunderstorms are
expected to develop along the dryline during peak heating, with
storms then moving eastward through late afternoon and early
evening. All severe weather hazards will be possible, including
large hail, damaging winds, and even tornadoes. Additionally,
frequent lightning and heavy rain will accompany storms, with
heavy rain resulting in potential flooding and flash flooding
concerns. Thus, those with plans this Friday will need to remain
vigilant and stay weather aware, and have multiple ways to receive
warnings as well as a plan for shelter if severe weather
threatens.

The unsettled pattern will continue through the weekend, with the
best chance of storms Saturday remaining across eastern areas
where moisture will be better. Late Sunday, precipitation chances
will expand across much of the area as southeasterly surface flow
shifts to the east, resulting in an increased upslope component
against the higher terrain to the west. Beyond Friday's short
wave, there aren't additional clear signals that would indicate
organized severe weather, though any passing shortwave in the
southwesterly flow aloft could generate storms during peak
heating, especially in the vicinity of the higher terrain and any
remnant boundaries left from prior convection. And, any storm that
develops would have the potential to become strong or severe,
capable of hail and gusty winds. Storm chances linger into early
next week as the upper pattern indicates weak ridging once again
developing over or nearby the region, with another short wave to
the west and a larger-scale trough to the east, a repeat of what
we've seen over the past week. As far as temperatures are
concerned, below normal temperatures will remain the rule, with
highs in the 80s for most locations each day through the extended,
with 90s focused closer to the Rio Grande.

&&

.AVIATION...
(18Z TAFS)
Issued at 1217 PM CDT Wed May 31 2023

VFR remains through the period for MAF/FST as they remain outside of
the best chances to see storms. For CNM/HOB/PEQ/INK, have included
VCTS/TS/TSRA at different points throughout this afternoon and
evening as confidence is highest for storms to develop near or
impact those terminals. Majority of activity ends after 06z,
especially for HOB. Low clouds possible at MAF/FST, but not included
due to low confidence.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               67  87  66  83 /  20  10  10  60
Carlsbad                 62  91  61  90 /  40   0   0  10
Dryden                   68  90  69  91 /   0   0   0  20
Fort Stockton            65  93  66  92 /  20  10  10  30
Guadalupe Pass           61  83  61  83 /  30   0   0   0
Hobbs                    61  88  61  83 /  60  10  10  40
Marfa                    54  87  55  87 /  20   0  10  10
Midland Intl Airport     66  88  66  86 /  20  10  10  50
Odessa                   67  89  67  86 /  20  10  10  40
Wink                     66  94  66  93 /  40   0  10  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...93
LONG TERM....84
AVIATION...93
Hazardous weather outlook, May 31, 12:54 PM MDT, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
154 PM CDT Wed May 31 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-011900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
154 PM CDT Wed May 31 2023 /1254 PM MDT Wed May 31 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms are possible over much of the
area this afternoon and evening. A slight risk of severe
thunderstorms exists over southeast New Mexico and immediately
adjacent portions of west Texas. These thunderstorms may pose a risk
for torrential rainfall, damaging winds, large hail, and perhaps a
tornado or two.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Daily thunderstorm chances during the afternoon and evening continue
across the region. Each day will have the potential for strong to
severe thunderstorms capable of producing torrential rainfall,
strong winds, and hail. Currently, the greatest threat for severe
thunderstorms looks to be on Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 31, 2:34 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
234 PM MDT Wed May 31 2023

NMZ028-033-312115-
Eddy County Plains NM-Central Lea County NM-
234 PM MDT Wed May 31 2023

...A strong thunderstorm will impact portions of northeastern Eddy
and western Lea Counties through 315 PM MDT...

At 234 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Avalon, or 17 miles southeast of Artesia, moving
northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lea County Zip Franklin Memorial Airport and Loco Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.

&&

LAT...LON 3297 10405 3297 10391 3284 10376 3257 10415
      3270 10431
TIME...MOT...LOC 2034Z 224DEG 21KT 3269 10417

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
Special weather statement, May 31, 2:52 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
352 PM CDT Wed May 31 2023

NMZ034-TXZ050-059-060-312145-
Southern Lea County NM-Loving TX-Andrews TX-Winkler TX-
352 PM CDT Wed May 31 2023

...A strong thunderstorm will impact portions of southeastern Eddy,
southeastern Lea, southwestern Andrews, northwestern Winkler and
northeastern Loving Counties through 445 PM CDT/345 PM MDT/...

At 352 PM CDT/252 PM MDT/, Doppler radar was tracking a strong
thunderstorm 14 miles north of Mentone, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jal, Jal Airport, Slash Ranch and Bennett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southeastern New Mexico...and western Texas.

&&

LAT...LON 3179 10350 3187 10377 3223 10364 3226 10318
      3217 10275
TIME...MOT...LOC 2052Z 221DEG 36KT 3191 10352

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Special weather statement, May 31, 3:29 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
329 PM MDT Wed May 31 2023

NMZ029-312215-
Northern Lea County NM-
329 PM MDT Wed May 31 2023

...A strong thunderstorm will impact portions of northeastern Lea
County through 415 PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tatum, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tatum, Gladiola and Tatum Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.

&&

LAT...LON 3330 10306 3318 10329 3327 10343 3357 10323
      3357 10317
TIME...MOT...LOC 2129Z 217DEG 19KT 3329 10331

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

88

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:52 PM MDTSpecial Weather StatementMAFLoving53 min
May 31, 3:15 PM MDTSevere Thunderstorm WarningMAFLoving60 min
May 31, 3:29 PM MDTSpecial Weather StatementMAFYoakum46 min
May 31, 4:02 PM MDTSevere Thunderstorm WarningMAFGaines58 min
May 31, 4:20 PM MDTSpecial Weather StatementMAFCochran25 min
May 31, 4:35 PM MDTSpecial Weather StatementMAF40 min
May 31, 5:32 PM MDTSpecial Weather StatementMAFWard43 min
May 31, 5:40 PM MDTSevere Thunderstorm WarningMAFLoving, Ward, Winkler50 min
May 31, 2:34 PM MDTSpecial Weather StatementMAFEddy41 min
May 31, 2:39 PM MDTSevere Thunderstorm WarningMAFEddy, Lea66 min
May 31, 4:55 PM MDTSevere Thunderstorm WarningMAFLea35 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.